REFORMED heroin addict Michael Harling died of drug abuse after returning to his old habit, an inquest heard on Friday.
Coroner Geoff Fell recorded a verdict that Mr Harling, 30, of Newby Street, Ripon, died from dependent drug abuse after hearing how he had collapsed in toilets at Harrogate’s Victoria car park last November.
Mr Harling had died in spite of attempts at resuscitation by a friend, security staff and paramedics.
Miranda Harling said her son had fought a heroin addiction and had spent two years in rehabilitation until January last year. And, although he had used heroin in March for two or three days, he had not touched it after that.
Mr Fell said enquiries had shown Mr Harling had been in Harrogate with a friend, identified only as ‘Chris’, and had left him to go into the toilets. When he had not reappeared after 15 minutes Chris had gone to investigate.
A cubicle door had been locked and Mr Harling had not responded when Chris called his name and banged on the door. All he heard was a noise as if Mr Harling was struggling to breathe.
Security staff had helped gain entry and found Mr Harling collapsed over the toilet.
Mr Fell said Chris had given mouth-to-mouth and a security guard commenced heart massage until paramedics arrived to take Mr Harling to hospital. But all resuscitation attempts had failed.
Chris had told police he had believed Mr Harling was ‘‘doing well’’ in his fight against heroin. He had found himself a job and had just returned from a visit to his girlfriend in Russia.
Mrs Harling told Mr Fell she wanted to thank Chris for his efforts to help her son. ‘‘He obviously knew what was happening and did not leave him. At least he did not die by himself.’’
The coroner said any letter written by Mrs Harling would be passed to Chris and added: ‘‘A few people tried to help Michael and Chris was heard to say: ‘‘Don’t die on me, I have lost two in the last month.’’
Mr Fell added: ‘‘The body’s ability to tolerate heroin disappears very quickly when you are off drugs even for a day or two. And if you go back to the same amount as before, sadly you die.’’